West Virginia, 2015Flooding in West Virginia, March 11 to 12, 2015
March 11 to 12, 2015 · NWS RLX · 5 events in 5 counties and zones
Steady rain began during the morning on the 10th. The rain was associated with a warm front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $140,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Steady rain began during the morning on the 10th. The rain was associated with a warm front. The rain increased during the late afternoon and evening hours over north central counties. Rainfall totals were beginning to exceed an inch. Several small streams were still running well above normal before the rain even began.
Minor flooding along small streams occurred in the usual flood prone areas along roads during the morning hours on the 11th. The final rainfall total by early morning was 1 to 1.5 inches in north central counties into the central mountains.
A strong rise occurred on headwater rivers overnight into the 11th. With milder temperatures and more snow melt east of Cheat Mountain compared to the previous week, the upper Greenbrier River caused minor flooding around Marlinton on the 11th.|Other minor river flooding occurred along the Tygart Valley River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 11, 5:30 AM EST, 15 minutes earlier.
Area forecast discussion, Mar 11, 5:30 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
630 AM EDT WED MAR 11 2015
.SYNOPSIS...
HIGH PRESSURE BUILDS TONIGHT INTO THURSDAY. LOW PRESSURE APPROACHES
FRIDAY AND CROSSES SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
0630 AM EDT UPDATE...BASED ON RADAR TRENDS...TWEAKED POPS AND WX
GRIDS...OTHERWISE NO CHANGES.
PREVIOUS DISCUSSION...MODELS ARE SHOWING THE HEAVIEST
PRECIPITATION SLOWLY EXITING TO THE EAST THIS MORNING TO MID
AFTERNOON. LEFT SOME POPS LINGERING OVER THE EASTERN MOUNTAINS AND
SOUTHEASTERN ZONES TIL ABOUT 18Z.
ALTHOUGH THE FLOOD THREAT HAS LESSENED SLIGHTLY IN SOUTHERN WEST
VIRGINIA AND SOUTHWEST VIRGINIA...STREAMS RUNNING HIGH AND
PRECIPITATION NOT QUITE OVER YET AS THERE IS A WEAK WAVE AND
ASSOCIATED MOISTURE THAT WILL ARC ACROSS EASTERN KY THIS MORNING.
IT WILL MAKE ITS WAY ACROSS THE SOUTHERN COAL FIELDS THROUGH THIS
MORNING. WILL LEAVE THE FLOOD WATCH UP FOR NOW WITH NO CHANGES TO
AREAL COVERAGE.
FOR MAINLY THE NORTHERN ZONES...INTRODUCED AN EXTENSIVE AREA OF
DENSE FOG AS PRECIPITATION COMES TO AN END FROM NORTH TO SOUTH
THIS MORNING. RATHER MOIST BL IN PLACE WITH WEAK SURFACE GRADIENTS
AND SOME RADIATIONAL COOLING...WITH MANY LOCATIONS IN SE OHIO
REPORTING A HALF MILE OR LESS IN VISIBILITY. HAVE FOG TAPERING
AFTER 14Z. MADE FEW CHANGES TO INHERITED TEMPERATURE VALUES WITH
BC BLEND FOR TONIGHT.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
HIGH PRESSURE CENTERED OVER THE GREAT LAKES REGION WILL EXTEND
SOUTH ACROSS THE OH VALLEY AND WV BRINGING DRY CONDITIONS
THURSDAY.
A SFC LOW PRESSURE SYSTEM EMERGE FROM THE GULF STATES NORTH
NORTHEAST INTO THE OH VALLEY AND WV FRIDAY INTO SATURDAY. A COMBO
OF WARM FRONT AND COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY
NIGHT AND SATURDAY BRINGING COPIOUS RAIN ONCE AGAIN. DELAYED THE
ONSET OF PCPN AND CODED LIKELY TO CATEGORICAL POPS SPREADING FROM
SOUTH TO NORTH THROUGH THE WEEKEND.
AN INCH TO THREE QUARTER INCH OF QPF WILL BE POSSIBLE FRIDAY INTO
FRIDAY NIGHT...WITH ANOTHER QUARTER OF AN INCH SATURDAY. WILL
MONITOR FLOOD THREAT BASED ON SATURATED TERRAINS AND RUNOFF FROM
HEAVY RAIN...AS THEY COULD PRODUCE QUICK RISES ON CREEKS...STREAMS
AND RIVERS.
MILD TEMPERATURES EXPECTED THROUGH THE PERIOD...GENERALLY IN THE
50 TO 60S FOR HIGHS...AND IN THE UPPER 40S AT NIGHT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
CONTINUED UNSETTLED WEATHER IN THE LONG TERM PERIOD...AS A LOW
PRESSURE SYSTEM MOVES NORTHEAST OUT OF THE GULF TOWARDS THE REGION.
THIS WILL PROVIDE A REINFORCING SHOT OF RAIN ACROSS THE AREA...AND
COULD CONTINUE TO AGGRAVATE ANY FLOODING ISSUES. IN ADDITION...A
RUMBLE OF THUNDER CANT BE RULED OUT SATURDAY...PARTICULARLY ACROSS
THE SOUTH.
COLDER BUT DRIER TOWARDS THE END OF THE EXTENDED...AS SURFACE LOW
SLIDES OFF TO THE EAST...AND UPPER SHORTWAVE TROUGH DIGS SOUTH
ACROSS THE AREA.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
MAINLY IFR TO LIFR CONDITIONS PREVAIL THROUGH THIS MORNING AS A
VERY MOIST BL EXISTS...FOLLOWING THE DEPARTURE OF PRECIPITATION
FROM THE AREA. KEPT MAINLY IFR FLIGHT CATEGORIES THIS MORNING
UNTIL SOME BL MIXING TAKES HOLD. FG WILL LIFT TO STRATUS...LIKELY
TO OBSCURE HILL AND RIDGE TOPS THROUGH THIS MORNING AND INTO THE
EARLY AFTERNOON.
FLT CONDITIONS WILL CONTINUE TO IMPROVE LATER THIS AFT...AND HIGH
PRESSURE DRIVES DRIER AIR IN FROM THE N FOR VFR AS VSBYS IMPROVE
AND MVFR STRATOCU BREAKS UP.
SFC FLOW WILL BECOME WEST TO NORTHWEST WITH GRADIENTS SLACKENING.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF IFR CONDITIONS OVERNIGHT INTO WED
MORNING MAY VARY...AS MAY TIMING OF BREAK UP OF MVFR CIGS WED.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY M M M H M H H H H H H H
HTS CONSISTENCY M M M H M H H H H H H H
BKW CONSISTENCY M H H H H H M M L L M M
EKN CONSISTENCY H H H H H L H H H H H H
PKB CONSISTENCY M M M H M L L L H H H H
CKB CONSISTENCY H H H H H H M H H H H H
AFTER 12Z THURSDAY...
IFR POSSIBLE IN RAIN ON FRIDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ005>011-013>020-
024>040-046-047.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ075-076-083-085>087.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ003-004.
&&
SYNOPSIS...KMC/ARJ
NEAR TERM...KMC
SHORT TERM...ARJ
LONG TERM...SL
AVIATION...KMCHazardous weather outlook, Mar 11, 3:58 AM EST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
458 AM EDT WED MAR 11 2015
KYZ101>103-105-OHZ075-076-083-085>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-120900-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-WASHINGTON-JACKSON OH-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-
WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
458 AM EDT WED MAR 11 2015
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ066-067-084-120900-
PERRY-MORGAN-VINTON-
458 AM EDT WED MAR 11 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 11, 2:35 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
335 AM EDT WED MAR 11 2015
KYZ101-103-105-OHZ075-083>087-WVZ005-006-111130-
ATHENS OH-BOYD KY-CABELL WV-GALLIA OH-GREENUP KY-JACKSON OH-
LAWRENCE OH-LAWRENCE KY-MEIGS OH-VINTON OH-WAYNE WV-
335 AM EDT WED MAR 11 2015
...SPECIAL WEATHER STATEMENT FOR EASTERN GREENUP...BOYD AND LAWRENCE
COUNTIES IN KENTUCKY...AND VINTON...WESTERN MEIGS...LAWRENCE...
JACKSON...GALLIA AND ATHENS COUNTIES IN SOUTHEAST OHIO...AND
NORTHWESTERN WAYNE AND WESTERN CABELL COUNTIES IN WEST VIRGINIA UNTIL
730 AM EDT...
AT 322 AM EDT...RUNOFF FROM PREVIOUS RAINS ALONG WITH SATURATED
SOILS HAVE CAUSED STREAMS, CREEKS AND RIVERS TO RISE. SOME STREAMS
MAY REACH BANKFULL AND BRIEFLY COME OUT OF THEIR BANKS AND CAUSE
MINOR FLOODING OF LOW SPOTS AND POOR DRAINAGE AREAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. ESPECIALLY AT NIGHT.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3811 8289 3818 8292 3826 8279 3840 8274
3857 8281 3876 8267 3884 8266 3887 8277
3895 8281 3937 8275 3944 8218 3940 8188
3879 8222 3810 8240 3803 8253 3795 8248
3796 8257 3788 8263 3800 8293 3796 8300
21Special weather statement, Mar 11, 3:42 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
442 AM EDT WED MAR 11 2015
WVZ028-030-037>040-046-047-111230-
BARBOUR WV-BRAXTON WV-LEWIS WV-NICHOLAS WV-POCAHONTAS WV-RANDOLPH WV-
UPSHUR WV-WEBSTER WV-
442 AM EDT WED MAR 11 2015
...SPECIAL WEATHER STATEMENT FOR SOUTHERN LEWIS...UPSHUR...WEBSTER...
BARBOUR...EASTERN BRAXTON...RANDOLPH...EASTERN NICHOLAS AND NORTHERN
POCAHONTAS COUNTIES UNTIL 830 AM EDT...
AT 431 AM EDT...SCATTERED LIGHT RAIN SHOWERS WILL CONTINUE TO MOVE
THROUGH THE AREA THIS MORNING.
PREVIOUS RAINS AND SNOW MELT HAVE CAUSED STRONG RISES ON STREAMS,
CREEKS AND RIVERS. SOME STREAMS, CREEKS AND RIVERS MAY BRIEFLY
REACH OR EXCEED BANKFULL AND CAUSE MINOR FLOODING OF LOW SPOTS AND
POOR DRAINAGE AREAS. SOME STREAMS THAT ARE VULNERABLE ARE THE UPPER
HEADWATER AREAS OF TYGART VALLEY RIVER AND THE MIDDLE FORK OF THE
TYGART VALLEY RIVER.
EXCESSIVE RUNOFF FROM RAINFALL AND SATURATED SOILS WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON COUNTRY ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3896 7935 3892 7937 3893 7944 3889 7946
3889 7951 3884 7953 3878 7950 3866 7962
3846 7974 3821 8036 3826 8044 3812 8066
3881 8078 3928 7986 3923 7980 3913 7983
3909 7978 3904 7977
21Flood, Harrison
- When
- March 11, 5:45 AM EST to 1:00 PM EST
- Where
- Harrison County, Margret to Tichenal
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 39.470, -80.450
Several small streams caused minor flooding of roads. One example was Shinns Run near Shinnston. The strong rise on the West Fork also caused some minor water problems, but the river crested under stage.
Flood, Randolph
- When
- March 11, 6:30 AM EST to 2:00 PM EST
- Where
- Randolph County, Monterville to Valley Head
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 38.570, -80.120
Numerous roads were closed due to overflowing streams. One example was Indian Creek Road near Huttonsville. A strong rise on the Middle Fork and upper Tygart Valley River flooded fields and caused several roads to remain closed into the afternoon hours. The river gauge on the Tygart Valley River at Mill Creek crested around 13.4 feet on the 11th, or more than 2 feet above bank full.|
On the Middle Fork, the crest at Ellamore was 1 to 2 feet over bank full during the morning.
There was a water rescue during the morning. A man was trapped in a recreational vehicle near a flood prone stream around Beverly.
Flood, Barbour
- When
- March 11, 7:00 AM EST to March 12, 12:00 PM EST
- Where
- Barbour County, Junior to Audra
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 38.970, -79.950
Small streams overflowed and blocked roads in scattered locations about the county. One example was Little Laurel Run flooding Union Road south of Philippi.
The Tygart Valley River exceeded flood stage at Belington on the 11th, during the afternoon. The crest at Belington was 15.9 feet during the predawn hours of the 12th. This caused a few road closures to linger into the 12th. However, water levels were over a foot less, compared to the flood of the previous week.
Flood, Upshur
- When
- March 11, 7:00 AM EST to 5:00 PM EST
- Where
- Upshur County, Queens to 0.28 mi SSW of Alexander
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 38.850, -80.130
Along the county border the Middle Fork River caused minor flooding. Boy Scout Camp Road was flooded.
A strong rise on the Buckhannon River caused minor overflow, but levels remained just below flood stage.
Flood, Pocahontas
- When
- March 11, 8:00 AM EST to 6:00 PM EST
- Where
- Pocahontas County, 1 mi W of Seebert to 0.4 mi S of Kennison
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 38.130, -80.198
The crest on the Greenbrier river was just under 11 feet at Marlinton, about 1 foot above bank full. Minor flooding of roads occurred.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, March 11 to 16, 20159 deaths · $2.3 million · 4 events
- Flash Flood and Flooding in Ohio, March 11 to 16, 2015$1.8 million · 6 events
- Flooding in Indiana, March 11 to 25, 2015$60,000 · 5 events
- Dense Fog in Illinois, March 11, 201519 events
- Hail and Damaging Winds in North Carolina, March 11, 20151.75 in hail · 7 events
- Dense Fog in Indiana, March 11, 20156 events
- Dense Fog in Missouri, March 11, 20156 events
- Dense Fog in Virginia, March 11, 20156 events
- Flooding in Pennsylvania, March 11 to 13, 20153 events
- Flooding in Maryland, March 11 to 12, 20152 events
- Flooding in New Jersey, March 11 to 13, 20152 events
- Winter Storm in Alaska, March 11 to 12, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554823, 554819, 554821, 554825, 555373.